60% of high-priority research goes unfunded.
Side effects of chemotherapy for nasal cavity and paranasal sinus cancer
Side effects can happen with any type of treatment for nasal cavity and paranasal sinus cancer, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.
Chemotherapy may cause side effects because it can damage healthy cells as it kills cancer cells. Side effects can develop any time during, immediately after or a few days or weeks after chemotherapy. Sometimes late side effects develop months or years after chemotherapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.
Side effects of chemotherapy will depend mainly on:
- the type of drug or drug combination given
- the dose
- your overall health
- whether or not chemotherapy is given during the same time period as radiation therapy (called chemoradiation)
Side effects tend to be worse with chemoradiation.
Tell your healthcare team if you have these side effects or others you think might be from chemotherapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur in the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
Find out more about nausea and vomiting.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are lower than normal.
- A low white blood cell count is called neutropenia or leukopenia. It increases the risk of infection.
- A low platelet count is called thrombocytopenia. It increases the risk of bruising and bleeding.
- A low red blood cell count is called anemia. It causes fatigue, paleness, shortness of breath and a general feeling of discomfort or illness (called malaise).
Low blood cell counts occur because chemotherapy affects blood cells made in the bone marrow. Blood counts often reach their lowest level 7–14 days after chemotherapy.
Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be delayed to allow the blood cell counts to recover.
Find out more about bone marrow suppression.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help you recover from treatment.
Hair loss is also called alopecia. It is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. Hair loss can begin a few days or 2–3 weeks after chemotherapy starts. It can occur on all parts of the body, including the face and scalp. Hair usually grows back once chemotherapy treatments are over.
It is impossible to know how much hair you will lose or how long hair loss will last. Hair loss depends on the type and dose of drugs used and on personal factors.
The healthcare team usually recommends that you don’t perm, straighten or colour your hair during treatment. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to your healthcare team about when it is okay to use these products again.
Find out more about hair loss.
A sore mouth is also called stomatitis or oral mucositis. Many drugs can cause painful mouth sores, ulcers in the mouth and mouth infections. A sore mouth occurs because chemotherapy affects cells inside the mouth. It occurs more often when higher doses of drugs are used.
A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy starts. It often improves on its own a few weeks after treatment is finished.
Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will tell you how often to clean and rinse your mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal (GI) tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given.
Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment ends. Women who have radiation during the same time period as chemotherapy (called chemoradiation) have a higher risk of getting diarrhea.
Find out more about diarrhea.
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are made when cancer cells break down and die.
Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after you have finished your cancer treatments.
Find out more about fatigue.
Some chemotherapy drugs can cause minor skin changes or irritation. Skin changes can occur during and for some time after chemotherapy. They can include redness, itching, dryness, rash and nail changes.
Skin may be more sensitive or easily irritated by the sun during chemotherapy treatment.
Find out more about skin changes.
An allergic reaction, or hypersensitivity, is not a common side effect of chemotherapy, but it can happen. Any drug can cause an allergic reaction, but some chemotherapy drugs are more likely than others to cause an allergic reaction.
Allergic reactions are most likely to occur when drugs are given through a needle in a vein, or intravenously. They usually happen shortly after the drug is given.
The healthcare team watches closely for an allergic reaction, especially when drugs are first given. Sometimes medicines, such as an antihistamine and a corticosteroid, are given before chemotherapy drugs known to cause hypersensitivity reactions.
Find out more about allergic reactions to chemotherapy.
A blood clot in the legs is called a deep vein thrombosis (DVT). In the most serious cases, a blood clot can break away and travel to the lungs (called a pulmonary embolus, or PE). This causes shortness of breath and affects the ability of the blood to get oxygen from the lungs. Blood clots in the lungs can cause heart failure.
Report any shortness of breath or redness, swelling, pain or cramps in the calf of the leg to your doctor or the healthcare team.
Certain chemotherapy drugs, such as cisplatin (Platinol AQ) and carboplatin (Paraplatin, Paraplatin AQ), can damage the tiny hair cells in the ear. These hair cells are responsible for processing sound waves in the inner ear (called the cochlea). These drugs can also damage the blood supply to the inner ear, which can affect hearing.
Hearing loss usually occurs in the high-frequency range. The degree of hearing loss will depend on the dose of chemotherapy drugs given. Once hearing loss occurs, it can’t be fixed and will become a long-term problem.
Your healthcare team will take steps to limit the damage to healthy cells, but sometimes certain chemotherapy drugs can cause organ damage. Whether or not organ damage occurs depends on many factors.
Some of the organs that may be affected by chemotherapy used to treat nasal cavity and paranasal sinus cancer include the:
- nervous system (which can cause peripheral neuropathy that includes numbness, tingling, burning, swelling, muscle weakness and loss of reflexes in different parts of the body)
- brain (which can cause cognitive changes, or chemo brain)
Taking action against all cancers
The latest Canadian Cancer Statistics report found that of all newly diagnosed cancers in 2017, half are expected to be lung, colorectal, breast and prostate cancers. Learn what you can do to reduce the burden of cancer.